Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 50, NWS Wilmington, NC

July 7, 2017Pender County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jul 7, 2017, 6:43 PM EDT for Pender County, North Carolina. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2017, 6:43 PM EDT (22:43 UTC)
Expired
Jul 7, 2017, 7:02 PM EDT
In force
19 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pender County, NC

The radar

The Wilmington radar (KLTX), 85 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 10.7 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2017-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1337 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2017-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1337 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1088 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

631 
WUUS52 KILM 072243
SVRILM
NCC141-072315-
/O.NEW.KILM.SV.W.0050.170707T2243Z-170707T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington NC
643 PM EDT FRI JUL 7 2017

The National Weather Service in Wilmington has issued a

* Severe Thunderstorm Warning for...
  Northwestern Pender County in southeastern North Carolina...

* Until 715 PM EDT

* At 643 PM EDT, a severe thunderstorm was located near Harrells, or
  11 miles southwest of Wallace, moving east at 25 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect wind damage to trees and power lines. 

* Locations impacted include...
  Penderlea, Willard and Watha. 

This includes Interstate 40 between mile markers 388 and 392.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3471 7798 3472 7794 3472 7786 3460 7802
      3454 7826 3468 7816 3471 7811 3472 7811
      3473 7810 3472 7805 3473 7801
TIME...MOT...LOC 2243Z 257DEG 22KT 3466 7817 

HAIL...1.00IN
WIND...60MPH
 
$$

8
1 follow-up statement
587 
WWUS52 KILM 072302
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
702 PM EDT FRI JUL 7 2017

NCC141-072311-
/O.CAN.KILM.SV.W.0050.000000T0000Z-170707T2315Z/
Pender NC-
702 PM EDT FRI JUL 7 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PENDER COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.

LAT...LON 3471 7798 3472 7794 3472 7786 3460 7802
      3454 7826 3468 7816 3471 7811 3472 7811
      3473 7810 3472 7805 3473 7801
TIME...MOT...LOC 2254Z 257DEG 22KT 3469 7803 

$$

8

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 6:21 PM EDT, 22 minutes earlier.

Area forecast discussion, Jul 7, 6:21 PM EDT, 22 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
621 PM EDT Fri Jul 7 2017

.SYNOPSIS...
Hot and humid conditions will prevail with scattered
thunderstorms through Saturday. A weak cold front will stall
across the area, increasing the coverage of thunderstorms and
potential for excessive rainfall Sunday and Monday. The front
should tend to dissipate as it lifts northward Tuesday.
Atlantic high pressure will reassert itself thereafter,
bringing a return to hot and humid conditions.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 620 PM Friday...Convection has been a little more sparse
than anticipated so far, but there are multiple small cells
assembling into an east-west line from near Elizabethtown and
Lumberton westward to Laurinburg and Bennettsville. Visible
satellite also confirms these cells are embedded within a larger
region of towering cumulus that extend all the way to the
northern Outer Banks, and also southwestward across Florence to
near Orangeburg. Although there is a 500 mb shortwave expected
to move into the eastern Carolinas tonight, it may arrive too
late to provide much assistance to the current convective
situation.

Changes with this update include fine-tuning dewpoints and
temperatures for the position of the seabreeze and the incoming
cooler but more humid maritime airmass, and trimming back PoPs
for most of the coastal counties to only 20-30 percent.
Discussion from 300 PM follows...

A Heat Advisory is in effect for all but our westernmost South
Carolina counties through 7 pm. Heat index values will generally
peak in the 105-107 degree range across the advisory area and
up to 104 elsewhere. It will be warm and muggy overnight as
nocturnal jetting keeps winds elevated and prevents lows from
dropping below the mid and upper 70s. Highs on Sat should be a
degree or two cooler than today with clouds/convection likely
developing earlier in the day, resulting in greater cloud cover
during the time of peak heating. Also, the flow should be
slightly more SW, allowing the seabreeze to progress inland to a
greater extent. At this time, peak heat index values on Sat are
forecast to be in the 100 to 105 degree range, so just shy of
Heat Advisory criteria.

Thunderstorms have developed N, S and W of the Forecast Area this
afternoon. We expect showers and thunderstorms to fill in across our
area through the afternoon with a more organized area/line of
thunderstorms possibly moving in from the W ahead of a mid-level
shortwave trough. This trough should allow at least scattered
showers and thunderstorms to persist after dark with a general
weakening and reduction in coverage late eve and especially
overnight.

High downdraft CAPE values and pronounced inverted-V profiles are
supportive of a brief strong to damaging downburst. Storm motions
are relatively quick and this will limit the excessive rain threat.
The limiting factor for more robust updrafts should be the shallow
layer of near saturation between 5-7 kft as a westerly and
downsloping flow persists through a deep layer.

On Sat, The upstream cold front will be considerably closer than
today and the thermodynamic environment will be structured
similarly. A couple of mid-level impulses are expected to impact the
area, one Sat afternoon and another Sat night. There should be a
lull in convection in the morning in the wake of overnight impulse.
However, at least scattered thunderstorms should develop along and
ahead of cold front during the afternoon with prevailing flow taking
the convection progressively E/ENE with time. Thunderstorms will
again have the potential for strong to damaging downbursts.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 230 PM Friday...Primary feature of note this period is slow
migration of a weakening surface trough along the Carolina coastal
plains Saturday night, then weakening along the coast by Sunday
night. During this period an upstream upper trough will slowly de-
amplify, helping to wash out the coastal boundary in a gradual
fashion. Scattered showers and TSTMS will remain in the mix this
period as low-level convergence will be in supply along the surface
trough, coupled with a healthy dose of precipitable waters around 2
inches this period. Highest pop values will be favored along the
eastern 1/3 of the forecast zones of NE SC and SE NC. The SPC paints
a marginal risk for this period for strong thermal insolation and
moist buoyancy leading into Saturday evening, but with run-of-the-
mill mid level lapse rates, the severe threat remains marginal. The
down draft CAPES will decrease as H7-H5 moisture spikes up,
lessening potential for strong winds due to evaporative cooling.
Sunday presents more TSTM opportunities due to interaction of the
sea breeze boundary and the weakening coastal. This potential lift
combined with ample moisture profiles could lead to a non-zero
threat of a wet microburst Sunday, although surface heating should
be less intense by this time.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 300 PM Friday...Unsettled conditions Monday as a weakening
cold front combined with broad eastern CONUS troughing brings tstms
to the region. Ample cloud cover and subtly lowered thicknesses in
the vicinity of this front will keep temps Monday at or slightly
below climo, some welcome relief after a very hot few days.

This front will wash out across the area Tuesday in response to the
large scale ridging from the West flattening out and expanding to
the Southeast. This causes thicknesses to increase and the front
will dissipate on Tuesday allowing Bermuda type ridging to re-assert
itself from offshore. This will remain the case through late in the
week in a more amplified pattern as mid-level ridging increases
across the Southeast. With the ridge overhead and W/NW flow
developing mid to late week, POP will decrease, especially Wed/Thu
as PWATs drop to 1.5 inches, and even diurnal activity may be
isolated despite increasing heat and humidity. Late in the week a
trough will try to dig back into the area bringing renewed chances
for convection, but the ridge may hold firm and will keep temps
above climo Wed-Fri. Heat index values mid to late week will likely
exceed 100 once again as well.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 18Z...Upstream trough and strong heating will help to
generate isolated to scattered thunderstorms today. An
approaching mid-level shortwave trough will be lifting out
late this evening. Latest high resolution runs are showing an
organized area/line of convection moving across the terminals.
The brunt of the convection should occur across KLBT/KFLO in
the 22-02z time frame and KMYR/KCRE/KILM between 00-04z.
Thunderstorms will have the potential to briefly drop ceilings
and visibility to MVFR or lower. Outside of thunderstorms,
conditions will remain VFR. Winds will be gusty throughout, from
the W and WSW, at 15 to 25 kt. Wind gusts will tend to subside
after dark, but nocturnal jetting may keep winds elevated
through the night at the coastal terminals. We are forecasting
SW winds at similar speeds tonight at KMYR and KCRE.

Extended Outlook...MVFR/IFR conditions are possible mainly in
the afternoon and evening. There flight restrictions should
become longer in duration Sunday and Monday when thunderstorms
are expected to be most numerous.

&&

.MARINE...
NEAR TERM /THROUGH SATURDAY/...
As of 620 PM Friday...Current pier observations show winds
blowing a solid 20 knots all along the coast, with the Frying
Pan Shoals buoy showing these similar wind speeds exist offshore
as well. Seas currently 3-4 feet should build another foot
overnight with dominant wave periods remaining around 5 seconds.
No significant changes are necessary to the forecast. Discussion
from 300 PM follows...

A Small Craft Should Exercise Caution headline will be in place
through 8 am. A slightly tighter pressure gradient ahead of
Piedmont trough and nocturnal jetting will keep sustained winds
near 20 kt with higher gusts through tonight. The gradient will
change little on Sat ahead of a slow moving cold front. This may
necessitate an extension of the precautionary headline. Seas
will be 3 to 5 ft through the period.

SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 300 PM Friday...An improving marine trend is in the cards
this period as an approaching surface trough weakens along the
coast. SW winds may still be a bit frisky Saturday night with
gusts to 25 KT initially, and an 'Exercise Caution' statement or
even 'Advisory' may be in effect Saturday night. By early
Sunday winds will begin to ease gradually and Sunday night
should settle to 10 KT with gusts to 15 KT. Thus it appears no
marine headlines will be needed for Sunday afternoon and night.
TSTMS will be in ample supply this period and mariners are
advised to get radar updates before heading out as some storms
could be strong to severe. The sea spectrum will be a mix of 4-5
foot SW waves every 4-6 seconds, subsiding a foot or two into
Sunday, and a steady SE swell of 1-1.5 feet every 9 seconds.

LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 300 PM Friday...High pressure offshore will maintain its
influence through mid-week despite a stationary boundary
weakening along the coast. This front will be strongest Monday,
but should have no impacts to winds over the waters, and as it
weakens and dissipates Tue/Wed the return flow will become
reinforced. SW winds are expected through the period, at speeds
of 10-15 kts with little fluctuation. A SE swell and SW wind
wave will combine in the spectrum through the period, but with
both having low amplitude, significant seas will be just 2-3 ft
each day.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Heat Advisory until 7 PM EDT this evening for SCZ024-033-
     053>056.
NC...Heat Advisory until 7 PM EDT this evening for NCZ087-096-099-
     105>109.
MARINE...None.

&&

SYNOPSIS...JDW
NEAR TERM...RJD/TRA
SHORT TERM...MJC
LONG TERM...JDW
AVIATION...RJD
Hazardous weather outlook, Jul 7, 3:25 PM EDT, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
325 PM EDT Fri Jul 7 2017

NCZ087-096-099-105>109-SCZ024-033-053-055-056-081930-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-Dillon-
Marion-Inland Horry-Inland Georgetown-Coastal Georgetown-
325 PM EDT Fri Jul 7 2017

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

A strong to severe thunderstorm is possible into this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A strong to severe thunderstorm is possible Saturday and Sunday.

Hear index near 105 degrees likely Saturday afternoon and greater
than 100 degrees possible Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ017-023-032-039-081930-
Marlboro-Darlington-Florence-Williamsburg-
325 PM EDT Fri Jul 7 2017

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

A strong to severe thunderstorm is possible into this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A strong to severe thunderstorm is possible Saturday and Sunday.

Hear index near 105 degrees likely Saturday afternoon and greater
than 100 degrees possible Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-081930-
Coastal Brunswick-
325 PM EDT Fri Jul 7 2017

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

A strong to severe thunderstorm is possible into this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A strong to severe thunderstorm is possible Saturday and Sunday.

Hear index near 105 degrees likely Saturday afternoon and greater
than 100 degrees possible Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ054-081930-
Coastal Horry-
325 PM EDT Fri Jul 7 2017

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Moderate Risk of Rip Currents.

A strong to severe thunderstorm is possible into this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A strong to severe thunderstorm is possible Saturday and Sunday.

Hear index near 105 degrees likely Saturday afternoon and greater
than 100 degrees possible Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-081930-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
325 PM EDT Fri Jul 7 2017

...SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH SATURDAY MORNING...

This Hazardous Weather Outlook is for The adjacent Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Should Exercise Caution.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Should Exercise Caution.

Strong to severe thunderstorms possible Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

27

In the hours before

Special weather statement, Jul 7, 6:27 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Wilmington NC
627 PM EDT FRI JUL 7 2017

NCZ096-072245-
Bladen NC-
627 PM EDT FRI JUL 7 2017

...SPECIAL WEATHER STATEMENT...

At 626 PM EDT, Doppler radar was tracking a strong thunderstorm near
Harrells, or 17 miles west of Wallace, moving northeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3473 7839 3472 7838 3470 7837 3470 7836
      3469 7835 3468 7835 3467 7832 3465 7832
      3464 7831 3463 7832 3460 7830 3459 7828
      3456 7831 3472 7842 3474 7839
TIME...MOT...LOC 2226Z 239DEG 31KT 3468 7829

8

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 10:37 AM EDTHeat AdvisoryILMBladen, Brunswick, Columbus, New Hanover, Pender, Robeson8 hr
Jul 7, 6:27 PM EDTSpecial Weather StatementILMBladen18 min
Jul 7, 6:46 PM EDTSevere Thunderstorm WarningILMRobeson29 min
Jul 7, 7:23 PM EDTSpecial Weather StatementILMRobeson22 min
Jul 7, 7:48 PM EDTSpecial Weather StatementILMBladen27 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.